Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 14, NWS El Paso, TX

August 30, 2000Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Aug 30, 2000, 5:50 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 30, 2000, 5:50 PM MDT (23:50 UTC)
Expired
Aug 30, 2000, 6:15 PM MDT
In force
25 min
Issued by
NWS El Paso, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 15 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 5:55 PM MDTHail 0.88Sunland Park, NM
Aug 30, 6:00 PM MDTThunderstorm Wind 52 ECanutillo, TXA severe thunderstorm downed about a dozen trees in the Upper Valley near El Paso with winds estimated to 60 mph. Penny-size hail also accompanied the storm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2000-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2000-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 302354
SVRELP
NMC013-TXC141-310015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
550 PM MDT WED AUG 30 2000

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DONA ANA COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITY OF SUNLAND PARK
  NORTHWESTERN EL PASO COUNTY IN TEXAS
  THIS INCLUDES THE CITIES OF...EL PASO...ANTHONY...CANUTILLO

* UNTIL 615 PM MDT

* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER SUNLAND PARK...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER CANUTILLO AT 555 PM MDT
  OVER ANTHONY...WESTWAY AT 600 PM MDT

LARGE HAIL TO ONE INCH IS LIKELY WITH THESE STORMS...AND WINDS GUSTS 
OF 50 TO 60 MPH ARE POSSIBLE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATION/AL WEATHER SERVICE FORECAST
OFFICE IN EL PASO.

LAT...LON 3180 10672 3177 10651 3226 10639 3229 10666

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 1:24 PM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 30, 1:24 PM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
124 PM MDT WED AUG 30 2000

SYNOPSIS...
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE FORECAST AREA AS
DAYTIME HEATING AND INSTABILITY...GENERATED BY A PASSING UPPER LEVEL
STORM SYSTEM...ACT ON AVAILABLE LOW LEVEL MOISTURE TO FUEL THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS TONIGHT OVER SOUTHERN NEW
MEXICO AND FAR WEST TEXAS.  THUNDERSTORMS WILL DIMINISH ACROSS THE
AREA THURSDAY AND FRIDAY AS MOISTURE BECOMES LESS ABUNDANT. DAYTIME
TEMPERATURES WILL WARM TO SLIGHTLY ABOVE NORMALS BY THE WEEKEND.

DISCUSSION...
SATELLITE IMAGERY INDICATE AN UPPER LEVEL LOW MOVING NORTH INTO
SOUTHEASTERN ARIZONA HAS PUSHED THE SUBTROPICAL MOISTURE PLUME MUCH
FURTHER EAST THAN PREVIOUSLY FORECAST...RESULTING IN MUCH OF THE
FORECAST AREA BEING UNDER CURRENTLY CLEAR SKIES.  HOWEVER...WITH DEW
POINTS STILL IN THE SIXTIES OVER MUCH OF THE CWA...CONSIDERABLE LOW
LEVEL MOISTURE REMAINS TO FUEL THE DEVELOPMENT OF SCATTERED LATE
AFTERNOON AND NIGHT TIME THUNDERSTORMS OVER THE REGION TONIGHT.
THE UPPER LOW MOVING NORTH THROUGH EASTERN ARIZONA WILL PROVIDE
ADDITIONAL INSTABILITY AND LIFT FOR THE AREA THIS EVENING AS WELL. A
FEW STORMS IN THE BOOTHEEL AND SOUTHWESTERN MOUNTAINS MAY APPROACH
SEVERE LEVELS WITH HAIL AND WIND GUSTS.   AVAILABLE MOISTURE WILL
DIMINISH THURSDAY AND INTO FRIDAY MAKING THUNDERSTORM DEVELOPMENT
LESS LIKELY EXCEPT OVER THE HIGHER MOUNTAINS.

IN THE EXTENDED FORECAST PERIOD THE WEEKEND STILL LOOKS DRY WITH A
SOUTHWESTERLY FLOW PATTERN ALOFT OVER THE FORECAST AREA CONTINUING
THROUGH MIDWEEK.

EL PASO               BU  65/ 91/ 66/ 93/ 68  31100
LAS CRUCES            BU  63/ 89/ 63/ 91/ 64  31100
ALAMOGORDO            BU  63/ 89/ 63/ 91/ 63  31100
CLOUDCROFT            BB  46/ 69/ 46/ 72/ 48  42210
TRUTH OR CONSEQUENCES BU  63/ 90/ 63/ 91/ 64  31100
SILVER CITY           BB  54/ 83/ 55/ 89/} 57  42200
DEMING                BU  63/ 90/ 64/ 92/ 64  31100
LORDSBURG             BU  63/ 91/ 64/ 94/ 64  41100
SIERRA BLANCA         BU  64/ 88/ 62/ 91/ 65  31100

.ELP...NONE

04

N

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.